Hail, Grayson
- When
- June 1, 7:00 PM EST
- Where
- Grayson County, 2 mi N of Leitchfield
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.517, -86.300
Thunderstorm winds downed trees and power lines over much of central Kentucky. A tree was blown on to a house in Beaver Dam in Ohio County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Thunderstorm winds downed trees and power lines over much of central Kentucky. A tree was blown on to a house in Beaver Dam in Ohio County. Hail up to the size of quarters was reported. Numerous roads were closed by high water in Ohio and Grayson Counties. In Beaver Dam in Ohio County, six to twelve inches of water covered roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 1, 2:20 PM EST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 320 PM EDT TUE JUN 01 2004 SHORT TERM: STRONG STORMS DEVLPG OVR NCNTRL KY AT THIS TIME...WAITING FOR WATCH BEFORE ISSUING NEW FCSTS. VERY COLD AIR ALOFT OVR REGION WI STEEP LAPSE RATES. IN ADDITION...IMPULSE NOW MOVING INTO NRN FA WITH SUFFICIENT RH AND VERY UNSTABLE FOR STRONG STORMS. WILL GO WI 50 PCT POPS ACRS WATCH AREA FOR TONIGHT WI PCPN AREA SETTLING SOUTHEAST AND ENDING OR DIMINISHING LATE OVER THE SE PTN OF FA. ON THUR WILL CONT CHC OF INSTABILITY TRW WITH 30 PCT POPS. DRY AND PLEASANTLY COOL ON THU AND FRIDAY....MORE OR LESS IN LINE WI CURRENT FCST PROJECTIONS. LONG TERM:(FRIDAY NIGHT THROUGH TUESDAY) UPPER AIR PATTERN LATE FRIDAY WILL FEATURE A BROAD TROUGH ACROSS THE NORTHEASTERN CONUS...AND A RIDGE ACROSS THE WESTERN STATES. HIGH PRESSURE WILL MOVES EAST OF THE MID ATLANTIC BY EARLY SATURDAY. THIS WILL ALLOW SOME MOISTURE TO RETURN SATURDAY NIGHT AND SUNDAY. A SERIES OF UPPER AIR DISTURBANCES EMBEDDED IN GENERAL NORTHWEST FLOW WILL CROSS THE LOWER OHIO VALLEY LATE SATURDAY THROUGH TUESDAY. IN ADDITION...A COLD FRONTAL BOUNDARY WILL APPROACH OUR REGION SUNDAY AND THEN BECOME STATIONARY. HAVE ADDED CHANCE OF CONVECTION SATURDAY EVENING AND CONTINUED IT THROUGH TUESDAY. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. && SCHOTT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 358 AM EDT TUE JUN 1 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-020756- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY- JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN- WOODFORD KY- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN... WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE... RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN... FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 358 AM EDT TUE JUN 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THE ATMOSPHERE WILL BECOME UNSTABLE TODAY WITH COLD AIR ALOFT AND SURFACE TEMPERATURES WARMING INTO THE LOWER 80S. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. SOME OF THE STORMS MAY PRODUCE HAIL AND GUSTY WINDS AND FOR THIS REASON THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY AS WELL AS NEXT SUNDAY. AT THE PRESENT TIME THESE STORMS DO NOT LOOK TO BE OF A SEVERE NATURE. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS MAY BE REQUIRED THIS AFTERNOON AND EVENING. JA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 428 PM EDT TUE JUN 1 2004 KYZ023-024-026>028-035>037-039>043-045>049-053>057-061>067-070>078- 081-082-012120- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BUTLER KY-CASEY KY-CLARK KY-CLINTON KY-CUMBERLAND KY- EDMONSON KY-FAYETTE KY-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON KY-HART KY-JESSAMINE KY-LARUE KY- LINCOLN KY-LOGAN KY-MADISON KY-MARION KY-MERCER KY-METCALFE KY- MONROE KY-NELSON KY-NICHOLAS KY-OHIO KY-RUSSELL KY-SCOTT KY- SIMPSON KY-TAYLOR KY-WARREN KY-WASHINGTON KY-WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CYNTHIANA...DANVILLE...ELIZABETHTOWN... FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...HARRODSBURG... LEITCHFIELD...LEXINGTON...RICHMOND...RUSSELLVILLE...STANFORD... VERSAILLES...WINCHESTER 428 PM EDT (328 PM CDT) TUE JUN 1 2004 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT... STRONG THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SOUTH CENTRAL AND EAST CENTRAL KENTUCKY THROUGH 515 PM EDT OR 415 PM CDT. MANY OF THESE STORMS WILL CONTAIN HAIL THE SIZE OF MARBLES TO DIMES, WIND GUSTS TO 45 MPH, FREQUENT CLOUD TO GROUND LIGHTNING, AND VERY HEAVY RAIN. SHOULD THE STORMS GROW STRONGER ON RADAR, SEVERE THUNDERSTORM WARNINGS WILL BE ISSUED. SCHOLZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 PM EDT TUE JUN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG WINCHESTER 38.00N 84.19W
06/01/2004 CLARK KY LAW ENFORCEMENT
TWO TREES AND TWO POWER LINES DOWN.
&&
MRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
506 PM EDT TUE JUN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL HARDYVILLE 37.25N 85.80W
06/01/2004 0.75 INCH HART KY LAW ENFORCEMENT
DIME TO PENNY SIZED HAIL IN THE AREA
&&
XXVPRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
530 PM EDT TUE JUN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL CORYDON 38.21N 86.13W
06/01/2004 0.50 INCH HARRISON IN TRAINED SPOTTER
0305 PM HAIL VALLEY STATION 38.10N 85.86W
06/01/2004 0.25 INCH JEFFERSON KY BROADCAST MEDIA
0310 PM HAIL SHELBYVILLE 38.22N 85.23W
06/01/2004 0.75 INCH SHELBY KY NWS EMPLOYEE
0310 PM HAIL SHELBYVILLE 38.22N 85.23W
06/01/2004 0.25 INCH SHELBY KY TRAINED SPOTTER
OBSERVER ALSO REPORTED 30 TO 35 MPH WINDS.
0315 PM HAIL 2 N SHELBYVILLE 38.25N 85.23W
06/01/2004 0.50 INCH SHELBY KY AMATEUR RADIO
MARBLE TO DIME SIZE HAIL.
0324 PM HAIL MOUNT WASHINGTON 38.05N 85.55W
06/01/2004 0.25 INCH BULLITT KY NWS EMPLOYEE
LARGE AMOUNT OF PEA SIZE HAIL ALONG WITH INTENSE RAIN.
0329 PM TSTM WND DMG FRANKFORT 38.19N 84.87W
06/01/2004 FRANKLIN KY LAW ENFORCEMENT
TREES AND POWER LINES DOWNED.
0329 PM HAIL FRANKFORT 38.19N 84.87W
06/01/2004 1.50 INCH FRANKLIN KY LAW ENFORCEMENT
DISPATCH REPORTED HAIL JUST A LITTLE BIT SMALLER THAN A
GOLFBALL.
0331 PM TSTM WND GST FRANKFORT 38.19N 84.87W
06/01/2004 55 MPH FRANKLIN KY OFFICIAL NWS OBS
0340 PM HAIL GEORGETOWN 38.21N 84.55W
06/01/2004 0.75 INCH SCOTT KY BROADCAST MEDIA
0350 PM TSTM WND DMG VERSAILLES 38.05N 84.73W
06/01/2004 WOODFORD KY LAW ENFORCEMENT
TREES AND POWER LINES DOWN COUNTYWIDE.
0355 PM HAIL 5 NW LEXINGTON 38.09N 84.52W
06/01/2004 0.75 INCH FAYETTE KY TRAINED SPOTTER
MASTERSON STATION AREA.
0405 PM HAIL LEXINGTON 38.04N 84.46W
06/01/2004 0.88 INCH FAYETTE KY TRAINED SPOTTER
NICKEL SIZE HAIL AND ESTIMATED WIND GUSTS OF 40 TO 45
MPH.
0407 PM TSTM WND DMG LEXINGTON 38.04N 84.46W
06/01/2004 FAYETTE KY TRAINED SPOTTER
POWER LINES DOWN....ESTIMATED GUSTS TO 55 MPH.
0409 PM HAIL 5 E MUNFORDVILLE 37.28N 85.81W
06/01/2004 0.50 INCH HART KY LAW ENFORCEMENT
REPORT OF DIME TO MARBLE SIZE HAIL
0430 PM TSTM WND DMG WINCHESTER 38.00N 84.19W
06/01/2004 CLARK KY LAW ENFORCEMENT
TWO TREES AND TWO POWER LINES DOWN.
0448 PM HAIL HARDYVILLE 37.25N 85.80W
06/01/2004 0.75 INCH HART KY LAW ENFORCEMENT
DIME TO PENNY SIZED HAIL IN THE AREA
&&
XXVSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 559 PM EDT TUE JUN 1 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-012300- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 559 PM EDT (459 PM CDT) TUE JUN 1 2004 ...SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR ALL OF CENTRAL KENTUCKY AND SOUTHERN INDIANA UNTIL 11 PM EDT (10 PM CDT)... AT 6 PM EDT (5 PM CDT), WEATHER SERVICE RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS MOVING OUR CENTRAL AND INTO EASTERN PARTS OF KENTUCKY, NEAR THE CAMPBELLSVILLE AND LIBERTY AREAS. FOR MANY AREAS, THERE WILL LIKELY BE A LULL IN THE THUNDERSTORM ACTIVITY FOR THE NEXT ONE OR TWO HOURS WHEN ONLY SOME SHOWERS WILL BE POSSIBLE. HOWEVER, AFTER 7 OR 8 PM EDT, A CLUSTER OF THUNDERSTORMS NOW DEVELOPING OVER SOUTHERN ILLINOIS AND FAR WESTERN KENTUCKY, IS EXPECTED TO MOVE INTO SOUTHERN INDIANA AND CENTRAL KENTUCKY. THESE STORMS WOULD HAVE TO POTENTIAL TO PRODUCE LARGE HAIL AND HIGH WIND GUSTS. STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, AND WEATHER.GOV ON THE INTERNET FOR FURTHER DETAILS. XXV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 641 PM EDT TUE JUN 1 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-012345- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY- JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY- WOODFORD KY- INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN... CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE... ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG... HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE... NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD... VERSAILLES...WINCHESTER 641 PM EDT (541 PM CDT) TUE JUN 1 2004 ...SEVERE THUNDERSTORM WATCHES REMAIN IN EFFECT FOR ALL OF CENTRAL KENTUCKY AND SOUTHERN INDIANA UNTIL 11 PM EDT (10 PM CDT)... AT 640 PM EDT (540 PM CDT), WEATHER SERVICE RADAR INDICATED SEVERAL CLUSTERS OF VERY STRONG THUNDERSTORMS MOVING EASTWARD AT 40 MPH OVER PARTS OF SOUTHWEST INDIANA AND FAR WESTERN KENTUCKY. THESE STORMS WOULD HAVE TO POTENTIAL TO PRODUCE LARGE HAIL AND HIGH WIND GUSTS, AS THEY MOVE INTO PARTS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY THROUGH THE EVENING HOURS. AT THEIR CURRENT PROGRESSION, THESE STORMS WOULD MOVE INTO THE JASPER AREA AROUND 600 PM EST, INTO THE BEAVER DAM AREA AROUND 620 PM CDT, AND APPROACHING THE I-65 CORRIDOR AROUND LOUISVILLE AND ELIZABETHTOWN FROM ROUGHLY 8 TO 815 PM EDT. STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, AND WEATHER.GOV ON THE INTERNET FOR FURTHER DETAILS AND ANY WARNINGS, IF THEY ARE ISSUED. XXV
The Louisville radar (KLVX), 60 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
5 thunderstorm wind, 4 hail, 2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406710, 5406777, 5406778, 5406779, 5406780, 5406781, 5406782, 5406785, 5406783, 5406784, 5406786.